Is diabetes a complication of HIV infection?

Christopher Gadd
Published: 08 May 2006

Type II diabetes could be a complication of untreated HIV infection, according to a case report published in the online version of Clinical Infectious Diseases on 12th April. The report describes an African man with advanced HIV infection and diabetes, which resolved after viral replication was suppressed with antiretroviral therapy.

Resistance to the hormone insulin is responsible for type II diabetes, a dangerous condition when the body cannot control sugar levels in the blood. While diabetes is a known side-effect of antiretroviral therapy, particularly with protease inhibitors, some studies have claimed a link between the onset of diabetes and HIV infection itself.

Studies carried out before the introduction of combination antiretroviral therapy failed to demonstrate a consistent link between HIV infection and diabetes. However, last month’s case report, along with two similar reports published in 2004, suggests that uncontrolled HIV replication may cause diabetes in some patients.

The study’s authors, from the University of Colorado, Denver, describe a 52 year-old African man who they saw at their clinic in early 2004. He had been diagnosed with HIV infection and diabetes in late 2003. Despite four months of treatment with the anti-diabetes drug metformin, he was still complaining of excessive thirst and urination, blurred vision and tiredness.

When he was seen in Denver, the man’s CD4 cell count was 84 cells/mm3 and his viral load was 3,940,000 copies/ml, indicating advanced HIV infection with very high levels of HIV in his blood.

He also had laboratory signs of diabetes with elevated blood sugar levels and glycosylated haemoglobin levels: he had a random glucose level of 409 mg/dl, a fasting glucose level of 249 mg/dl and a glycosylated haemoglobin level above 14.5%.

The doctors at the Denver clinic increased the man’s dose of metformin from 1500 to 2000mg per day and added glyburide. Around one week later, he started co-trimoxazole prophylaxis and an anti-HIV drug combination of 200mg FTC (emtricitabine, Emtriva), 300mg tenofovir (Viread) and six capsules of ritonavir-boosted lopinavir (Kaletra) every day.

A month after starting his anti-HIV treatment combination, the man’s CD4 cell count had risen to 254 cells/mm3 and his viral load was 3320 copies/ml. His fasting glucose level had fallen to below the threshold for a diabetes diagnosis to 44 mg/dl, as had his glycosylated haemoglobin level, which was 7.1%. He stopped taking his anti-diabetes drugs and continued to show improvement in his blood sugar levels, as well as regaining some the weight he had lost before treatment.

The man temporarily required insulin therapy when he suffered multiple organ failure after a burst appendix. However, he did not need to continue anti-diabetes therapy once he had recovered.

“Our case suggests that HIV infection itself may precipitate type II diabetes mellitus and that effective viral suppression can reverse this disorder,” conclude the doctors. “In two other cases, treatment of advanced HIV infection was also associated with apparent resolution of apparent type II diabetes mellitus. Interestingly, the men with these cases were also of African descent.”

The doctors offer a number of suggestions for how HIV could cause diabetes. These include opportunistic infections such as cytomegalovirus, alterations in hormone or cytokine levels and interactions of HIV’s protein Vpr with proteins responsible for glucose transport within cells. However, larger studies are needed to establish whether these observations reflect a true relationship between HIV infection and diabetes, and to investigate the doctor’s suggestions for a mechanism linking HIV to insulin resistance.

Reference

Koeppe J et al. Apparent resolution of type 2 diabetes mellitus after initiation of potent antiretroviral therapy in a man from Africa with HIV infection. Clin Infect Dis 42: e79-e81, 2006.